HIV and Hepatotoxicity
- Hepatotoxicity is the medical term for damage to the liver caused by a medicine, chemical, or herbal or dietary supplement. Hepatotoxicity can be a side effect of some HIV medicines.
- Symptoms of hepatotoxicity can include rash, stomach pain, nausea and vomiting, fatigue, dark-colored urine, light-colored bowel movements, jaundice (yellow skin and eyes), loss of appetite, and fever.
- People taking HIV medicines that may cause hepatotoxicity should know about the possible symptoms of hepatotoxicity. In some cases, hepatotoxicity can be life-threatening.
- HIV medicines that are causing serious, life-threatening hepatotoxicity must be stopped immediately. However, a person should never stop taking an HIV medicine unless their health care provider tells them to.
Use the ClinicalInfo Drug Database to find information about a specific HIV medicine, including information about its potential side effects.
Symptoms of hepatotoxicity include the following:
- Stomach pain
- Nausea and vomiting
- Dark-colored urine
- Light-colored bowel movements
- Jaundice (yellow skin and eyes)
- Loss of appetite
People taking HIV medicines that may cause hepatotoxicity should know about these symptoms. In some cases, hepatotoxicity can be life-threatening. If you have any of these symptoms, contact your health care provider.
Choosing an HIV medicine to replace one that is causing hepatotoxicity will depend on a person’s individual needs. Fortunately, there are many HIV medicines available to include in an HIV regimen.
If you are taking or plan to take HIV medicines, talk to your health care provider about the risk of hepatotoxicity.
- From the Department of Health and Human Services: Guidelines for the Use of Antiretroviral Agents in Adults and Adolescents with HIV: Adverse Effects of Antiretroviral Agents and Laboratory Testing
- From MedlinePlus: Drug-Induced Liver Injury
- From the National Institutes of Health: LiverTox: Glossary
- From the U.S. Department of Veterans Affairs: Primary Care of Veterans with HIV